Alert archive / Virginia / Tornado Warnings in 1996
Tornado Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 15, 1996, 8:35 PM EDT for Greensville County, City of Emporia, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1996, 8:35 PM EDT (00:35 UTC)
- Expired
- Apr 15, 1996, 9:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Emporia, VA, Greensville County, VA
The radar
The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 160038 TORAKQ VAC081-595-160100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 835 PM EDT MON APR 15 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL VIRGINIA ...SOUTHERN GREENSVILLE COUNTY AND THE INDEPENDENT CITY OF ...EMPORIA AT 835 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A TORNADIC THUNDERSTORM NEAR THE TOWN OF GASTON NORTH CAROLINA. THIS STORM WAS MOVING NORTH NORTHEAST AT 35 MPH AND SHOULD MOVE INTO THE TOWN OF SKIPPERS IN VIRGINIA BY 850 PM EDT...AND THE CITY OF EMPORIA BY 900 PM. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TRO COVER YOUR BODY. AVOID WINDOWS. GINGRICH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 15, 8:23 PM EDT, 12 minutes earlier.
Area forecast discussion, Apr 15, 8:23 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 820 PM EDT MON APR 15 1996 DISCN: WILL BE BRIEF CONSIDERING TORNADO WATCH SITUATION. SAT PIX AND 23Z SFC ANALYSIS SHOWING COLD FRNT EXTNDG FRM W OH THRU E KY AND TN. BANDS OF RW/TRW CONT TO MOVE NE ACRS NORTHCENTRAL NC INTO C/E VA. SO FAR...NO SVR TRW MOVNG THRU OUR CWA ACCORDING TO SFC OBS AND 88D. BUT...WILL CONT TO MONITOR CLOSELY AS SEVERAL TORNADOES HAVE BEEN REPORTED EARLIER IN NC S OF OUR CWA. FRNT SHUD MOVE OFFSHORE BY NOON TUE...WITH WINDY/CLRG/DRIER CONDITIONS EXPECTED FOR REMAINDER OF THE DAY. SUNSHINE WITH BELOW NORMAL TEMPS WILL THEN BE THE RULE FOR WED...AS HI PRES BLDS TO THE CAROLINA CST. TAKE IT EASY... RIC 55/61/37 920 ORF 57/63/42 930 SBY 52/56/38 920 ECG 57/63/43 930 GINGRICH
In the hours before
Special weather statement, Apr 15, 2:43 PM EDT, 5 hours 52 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 245 PM EDT MON APR 15 1996 ...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER EASTERN NORTH CAROLINA AND SOUTH-CENTRAL VIRGINIA... ...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR BERTIE AND NORTHAMPTON COUNTIES IN NORTHEASTERN NORTH CAROLINA UNTIL 700 PM... AT 240 PM NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING NORTH-CENTRAL NORTH CAROLINA AND SOUTH-CENTRAL VIRGINIA. THE AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM NEAR FARMVILLE IN PRINCE EDWARD COUNTY VIRGINIA SOUTHWARD TO THE RALEIGH-DURHAM AREA. THESE STORMS WERE MOVING NORTHEAST AT 25 TO 30 KNOTS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. COBB
Special weather statement, Apr 15, 4:34 PM EDT, 4 hours 1 minute before
NCZ012>014-030-VAZ060>061-065>070-079>080-152135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT MON APR 15 1996 ...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA... ...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA UNTIL 700 PM... AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE LEADING EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM CHARLOTTESVILLE VIRGINIA SOUTHEAST TO PETERSBURG THEN TO NEAR GATES IN GATES IN GATES COUNTY NORTH CAROLINA. THESE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS THEY CONTINUE TO MOVE THROUGH CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH 600 PM. PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS. KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. GINGRICH
Special weather statement, Apr 15, 4:39 PM EDT, 3 hours 56 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152135- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT MON APR 15 1996 ...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA... ...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA UNTIL 700 PM... AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE LEADING EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM CHARLOTTESVILLE VIRGINIA SOUTHEAST TO PETERSBURG THEN TO NEAR GATES IN GATES COUNTY NORTH CAROLINA. THESE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS THEY CONTINUE TO MOVE THROUGH CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH 600 PM. PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. GINGRICH CORRECTION FOR TYPO
Special weather statement, Apr 15, 5:55 PM EDT, 2 hours 40 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 554 PM EDT MON APR 15 1996 ...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA... ...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA UNTIL 700 PM... AT 550 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND A FEW STRONG THUNDERSTORMS COVERING MUCH OF CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED WEST OF EMPORIA IN GREENSVILLE COUNTY AND JUST WEST OF CHASE CITY IN MECKLENBURG COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS THEY MOVE THROUGH MECKLENBURG...LUNENBURG AND GREENSVILLE COUNTIES BY 630 PM EDT. PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. GINGRICH
Special weather statement, Apr 15, 6:35 PM EDT, 2 hours before
VAZ048-049-060-061-062-063-064-065-066-067-068-069-070-071-072- 073-074-075-076-077-078-079-080-081-082-083-084-085-086-087-088- 089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014- 015-016-017-030-031-032-102-501-502-VAZ501-151945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 634 PM EDT MON APR 15 1996 ...TORNADO WATCH NUMBER 179 IN EFFECT UNTIL 100 AM EDT FOR PORTIONS OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 100 AM EDT TONIGHT. AT 630 PM EDT...WEATHER SERVICE RADAR INDICATED SHOWERS AND STRONG THUNDERSTORMS COVERING SOUTHCENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED NEAR THE CITY OF EMPORIA IN GREENSVILLE COUNTY VIRGINIA AND ROANOKE RAPIDS IN NORTHEAST NORTH CAROLINA. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING... MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. GINGRICH
Special weather statement, Apr 15, 6:52 PM EDT, 1 hour 43 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-069-070-071-072- 073-074-075-076-077-078-079-080-081-082-083-084-085-086-087-088- 089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014- 015-016-017-030-031-032-102-501-502-VAZ501-160030- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE WAKEFIELD VA 652 PM EDT MON APR 15 1996 ...TORNADO WATCH NUMBER 179 IN EFFECT UNTIL 100 AM EDT FOR PORTIONS OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 100 AM EDT TONIGHT. AT 630 PM EDT...WEATHER SERVICE RADAR INDICATED SHOWERS AND STRONG THUNDERSTORMS COVERING SOUTHCENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED NEAR THE CITY OF EMPORIA IN GREENSVILLE COUNTY VIRGINIA AND ROANOKE RAPIDS IN NORTHEAST NORTH CAROLINA. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING... MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. GINGRICH CORRECTED FOR VALID DATE/TIME
Nearby
Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.